Tennessee, 2017Flash Flooding and Hail in Tennessee, April 18, 2017
April 18, 2017 · NWS OHX · 6 events in 2 counties and zones
Widely scattered thunderstorms developed across Middle Tennessee during the afternoon and evening hours on April 18. A couple of storms became severe in the Nashville area causing some hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $53,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thunderstorms developed across Middle Tennessee during the afternoon and evening hours on April 18. A couple of storms became severe in the Nashville area causing some hail and wind damage. A few reports of flash flooding were also received in other areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 18, 2:42 PM CST, 13 minutes earlier.
Area forecast discussion, Apr 18, 2:42 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
342 PM CDT Tue Apr 18 2017
.DISCUSSION...
Scattered showers and thunderstorms will continue this afternoon, with
activity beginning to decrease by 6pm. Some storms may contain
gusty winds and heavy downpours, but should stay below severe
thresholds. Precip is expected to be mostly east of the area by
midnight. Another wave of showers and thunderstorms will be
possible on Wednesday, however, coverage is expected to be less
than today as the deeper moisture will be located to the south and
east of Middle Tennessee. The main timing for any storms on
Wednesday will be in the late morning and afternoon. Under partly
cloudy skies and a light southerly wind, we should warm into the
low to mid 80s Wednesday afternoon. Other than a few lingering
showers and thunderstorms on the Plateau Wednesday evening, most
of the area should be dry and remain that way through at least
early afternoon on Thursday.
The showers and thunderstorms expected on Thursday will be
arriving just ahead of a weak cold front that is expected to
slowly sink down from Kentucky early Friday morning through
Saturday morning. High temperatures will vary from around 70 to
near 80 degrees on Friday depending on how far south the front is
able to make it. With the boundary bobbing over us Friday and
Saturday morning, we'll likely see showers and isolated
thunderstorms persist through both of those day. By Saturday
afternoon the boundary should lift northward just ahead of an
approaching surface low. Instability looks marginal with GFS
soundings showing MUCAPE values around 800 j/kg, but bulk shear
values around 50 knots by early Saturday afternoon. So
thunderstorm chances will be fairly high throughout the day with
some strong storms possible in the afternoon. Severe storms aren't
out of the question, but if models continue to push the surface
low south as they are trying to do, strong storms may be all we
can muster up. Soundings are saturated and PWAT values are around
1.3 inches for most of the day on Saturday, so rainfall values of
0.5 to 1 inch will be possible.
Thunderstorms may persist overnight Saturday night, but by Sunday
morning only showers are expected. It may be Sunday evening before
all the precip exits our southern and eastern counties.
Temperatures on Sunday afternoon will be much cooler, with most
areas only reaching the mid to upper 60s. Temperatures will
rebound into the 70s for the first half of the work week next
week and a nearby surface high should keep conditions pleasantly
dry.
&&
.AVIATION...
18Z TAF DISCUSSION.
VCSH/VCTS at all airports today with prevailing -SHRA at BNA/CSV
later this afternoon. Current MVFR cigs at airports will become
VFR later this afternoon/evening, then return to IFR at CSV
overnight. Generally light south winds anticipated through the TAF
period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 63 84 63 86 62 / 30 30 10 20 50
Clarksville 62 82 63 83 60 / 20 30 10 30 60
Crossville 59 76 60 79 60 / 60 40 30 20 40
Columbia 63 82 62 84 62 / 40 20 10 20 40
Lawrenceburg 63 81 62 84 62 / 40 20 10 20 40
Waverly 63 82 64 83 62 / 20 20 10 20 50
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......11
AVIATION........Shamburger
Hazardous weather outlook, Apr 18, 7:02 AM CST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
802 AM CDT Tue Apr 18 2017
TNZ005>011-023>034-056>066-075-077>080-093>095-191315-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
802 AM CDT Tue Apr 18 2017
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight.
A few strong storms will be possible this afternoon across all of
Middle Tennessee. The main concerns will be small hail and gusty
winds.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
27
In the hours before
Special weather statement, Apr 18, 1:19 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
219 PM CDT TUE APR 18 2017
TNZ005-181945-
Stewart TN-
219 PM CDT TUE APR 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STEWART COUNTY UNTIL 245
PM CDT...
At 218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paris Landing State Park, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dover and Land Between The Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Kentucky Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3647 8805 3649 8806 3651 8804 3653 8803
3656 8803 3662 8805 3667 8797 3667 8789
3642 8775 3638 8801 3639 8801 3642 8804
3645 8806
TIME...MOT...LOC 1918Z 244DEG 16KT 3646 8811
ShamburgerSpecial weather statement, Apr 18, 2:17 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
317 PM CDT TUE APR 18 2017
TNZ077-182045-
Coffee TN-
317 PM CDT TUE APR 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE COUNTY UNTIL
345 PM CDT...
At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
Estill Springs, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Manchester, Hillsboro, Arnold AFB and Woods Reservoir.
LAT...LON 3531 8594 3531 8596 3530 8596 3532 8598
3531 8600 3534 8603 3535 8606 3536 8615
3536 8616 3535 8616 3535 8617 3550 8614
3545 8589 3530 8594
TIME...MOT...LOC 2017Z 205DEG 19KT 3528 8609
ShamburgerSpecial weather statement, Apr 18, 2:40 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
340 PM CDT TUE APR 18 2017
TNZ007-008-026-027-182115-
Robertson TN-Davidson TN-Cheatham TN-Sumner TN-
340 PM CDT TUE APR 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAVIDSON...SOUTHWESTERN
SUMNER...NORTHEASTERN CHEATHAM AND SOUTHERN ROBERTSON COUNTIES UNTIL
415 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Nashville, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Springfield, Nashville, Madison, Hendersonville, Goodlettsville,
White House, Millersville, Greenbrier, Coopertown, Lakewood,
Ridgetop, Old Hickory, Joelton, Pleasant View, Bells Bend, Whites
Creek and Beaman Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3654 8673 3624 8659 3611 8694 3624 8698
3633 8698 3642 8703
TIME...MOT...LOC 2039Z 241DEG 17KT 3620 8692
10Special weather statement, Apr 18, 2:43 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
343 PM CDT TUE APR 18 2017
TNZ027-182115-
Davidson TN-
343 PM CDT TUE APR 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON COUNTY
UNTIL 415 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm over
Antioch, or 9 miles southeast of Nashville, moving northeast at 25
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Madison, Oak Hill, Lakewood, Hermitage, Old Hickory, Antioch, Berry
Hill and Percy Priest Lake.
LAT...LON 3623 8659 3618 8657 3615 8655 3614 8656
3614 8653 3612 8653 3611 8654 3610 8652
3600 8666 3606 8681 3629 8671
TIME...MOT...LOC 2043Z 209DEG 23KT 3606 8670
ShamburgerEvent by event
2 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Hail, Davidson
- When
- April 18, 2:55 PM CST
- Where
- Davidson County, 0.99 mi NE of (Bna)nashville Metro
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.139, -86.666
A Facebook photo showed nickel size hail fell on Donelson Pike near the Nashville Airport.
Thunderstorm Wind, Davidson
- When
- April 18, 3:03 PM CST
- Where
- Davidson County, 1.48 mi SSW of Nashville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.151, -86.792
A tSpotter Twitter report showed a large tree fell on a parked car on Music Row.
Thunderstorm Wind, Davidson
- When
- April 18, 3:08 PM CST to 3:18 PM CST
- Where
- Davidson County, 0.19 mi N of Donelson to 0.73 mi NNE of Berryville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.173, -86.650
A NWS storm survey along with Nashville OEM determined an intense 3 mile long by 1/2 mile wide microburst caused significant wind damage in parts of Donelson and Hermitage. The worst damage was in the Stanford Estates neighborhood in Donelson on Lebanon Pike, where dozens of trees and large tree limbs were snapped or uprooted, with many falling onto homes. A total of 6 homes had significant damage due to downed trees. The roof of a dugout was also partially blown off at the Donelson Christian Academy, and several fences were blown down in the area. Damage was in a clear starburst pattern from the west to the north-northeast across Stanford Estates. Farther to the northeast, more trees were blown down in Hermitage along the Stones River Greenway and in the Ravenwood and Hermitage Hills neighborhoods. A few more trees were blown down in Rotary Park in Hermitage and a baseball field backstop was damaged. Winds were estimated up to 75 mph.
Hail, Davidson
- When
- April 18, 3:12 PM CST
- Where
- Davidson County, 1.86 mi E of Nashville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.171, -86.747
Penny size hail and estimated 50 mph wind gusts were reported in East Nashville.
Flash Flood, Davidson
- When
- April 18, 6:30 PM CST to 7:30 PM CST
- Where
- Davidson County, 0.92 mi WSW of Nashville to 0.8 mi SW of Berry Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.164, -86.795
George L. Davis Blvd. was closed due to flooding near Jo Johnston Road. Browns Creek also overflowed its banks and caused flooding along portions of Sutton Hill Road.
Flash Flood, Williamson
- When
- April 18, 7:05 PM CST to 8:05 PM CST
- Where
- Williamson County, 2.62 mi NNW of Forest Home to 2.12 mi NW of Forest Home
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.017, -86.942
Temple Road, Old Natchez Trace, and Old Hillsboro Road were all flooded in places and impassable.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, April 18, 2017$554,000 · 5 events
- Damaging Winds in Kentucky, April 18 to 19, 2017$50,000 · 53 kt wind · 2 events
- Hail in Nebraska, April 18 to 19, 20171 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 18, 20171 event
- Rip Current in Puerto Rico, April 18, 20171 event
- Tornado in Mississippi, April 18, 2017EF0 · 1 event
- Hail in South Carolina, April 18, 20171 in hail · 1 event
- Hail in Georgia, April 18, 20171 in hail · 1 event
- Flash Flood in Louisiana, April 18, 2017$10,000 · 1 event
- Hail in Georgia, April 18, 20171 in hail · 1 event
- Damaging Wind in Utah, April 18, 201752 kt wind · 1 event
- Hail in Kansas, April 18, 20172.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688344, 688345, 688346, 688347, 688349, 688351.